Colorado, 2005

Avalanche in Colorado, February 8, 2005

February 8, 2005 · NWS GJT · 1 event in 1 county or zone

An avalanche occurred near Lizard Head Pass and covered the inside lane of Highway 145. Highway 145 was closed for 20 minutes while road crews cleared the debris.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An avalanche occurred near Lizard Head Pass and covered the inside lane of Highway 145. Highway 145 was closed for 20 minutes while road crews cleared the debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 8, 5:15 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 8, 5:15 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 AM MST TUE FEB 8 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...SNOWFALL WILL END FROM
WEST TO EAST TODAY WITH SOME LIGHT SNOW CONTINUING TONIGHT IN THE
NORTHERN COLORADO MOUNTAINS. THEN HIGH PRESSURE ALOFT AND AT SFC
BRINGS DRY CONDITIONS WEDNESDAY AND WEDNESDAY NIGHT.

TODAY: TIMING OF THE END OF THIS STORM IS DIFFICULT. ROTATION AROUND
THE MAIN VORT MAX IS APPROACHING CRAIG THIS MORNING...WHILE THE SFC
COLD FRONT WILL PUSH THRU THE CONTINENTAL DIVIDE THIS EARLY MORNING
EXCEPT IN THE SAN JUAN MTNS WHERE IT WILL BE WEST-EAST ORIENTED
THRU THIS AFTERNOON. STILL...INSTABILITY QUICKLY ERODES AFTER 18Z
WITH WARM ADVECTION ALOFT. AND DRY AIR ADVECTING IN FROM THE WEST
WILL SHUT DOWN MOST VALLEY SNOWFALL THIS EARLY MORNING. WILL LEAVE
THE WARNINGS IN EFFECT FOR MOST OF THE COLORADO MTNS WHERE SNOWFALL
WILL MAKE TRAVEL TREACHEROUS THIS MORNING.

TONIGHT: REINFORCED COLD ADVECTION WILL OCCUR ACROSS THE NORTH AS
AN OPEN DISTURBANCE PASSES IN NW FLOW. 700MB TEMPS ARE AROUND -12C
FOR EFFICIENT SNOW PRODUCTION EVEN WITHOUT MUCH DYNAMICAL FORCING.
THE PARK-GORE RANGE COULD RECEIVE HIGHER ACCUMULATIONS THAN
CURRENTLY FORECAST AND NEED TO BE REEVALUATED IN THE 12Z MODEL RUN.

WED-WED NIGHT: SFC HIGH AND RIDGE ALOFT BUILD IN FROM THE WEST
BRINGING WARMER TEMPERATURES TO THE MTNS...WHILE THE VALLEYS KEEP
STRONG INVERSIONS IN PLACE. FOG A POSSIBILITY ALONG AREA RIVER
VALLEY BOTTOMS. SOUTH FLOW INTO SE UTAH WED NIGHT WILL BRING
INCREASED CLOUD COVER.  RAMEY

.LONG TERM (THURSDAY THROUGH TUESDAY)...
THURSDAY WILL BE A TRANSITION PERIOD AS CLOSED LOW CIRCULATION WEST
OF BAJA CALIFORNIA SLOWLY SHIFTS EASTWARD.  FLOW ALOFT WILL BE
BACKING AROUND TO SOUTHERLY AND ALLOWING FOR MID/HIGH LEVEL CLOUD
TO SPREAD NORTHWARD.  ON FRIDAY...CLOSED LOW CIRCULATION WILL
GRADUALLY EJECT NORTHEAST WITH PRECIPITATION REACHING THE SRN ZONES
DURING THE DAY.  WHILE DYNAMICS DO NOT LOOK IMPRESSIVE AS CLOSED
LOW WILL BE FILLING...MOISTURE PLUME THAT IS SUBTROPICAL IN
ORIGIN WILL BE VERY IMPRESSIVE WITH PROGGED H7 MIXING RATIOS
EXCEEDING 5 G/KG.  IN ADDITION...THE GFS PRESSURE FIELDS SHOW A WEAK
SURFACE WARM FRONT MOVING INTO SERN UTAH/SWRN CO FRIDAY MORNING.
ISENTROPIC UPGLIDE IN THE WARM MOIST ADVECTIVE PATTERN AND DIVERGENCE
ALOFT ASSOCIATED WITH UPPER LEVEL JET WILL BE THE PRIMARY LIFTING
MECHANISM.  MODEL TREND HAS BEEN INCREASING QPF AND SPREADING PCPN
SHIELD FARTHER NORTH WITH EACH RUN.  WITH KGJT MEX POPS SHOWING 3
TIMES CLIMATOLOGY ON SATURDAY...CONFIDENCE IS HIGH ENOUGH TO WARRANT
HIGH CHANCE POPS FOR A GOOD PORTION OF THE FORECAST AREA...EVEN
LIKELY WORDING IN THE UPSLOPE REGION OF THE SRN MOUNTAINS.

TROUGH WILL SHIFT EAST OF THE FORECAST AREA BY SATURDAY NIGHT...BUT
MEDIUM RANGE MODELS SUGGEST THAT SOME WRAPAROUND MOISTURE WILL KEEP
SOME MOUNTAIN SNOW SHOWERS CONTINUING INTO THE NIGHT.

ANOTHER DEEP CLOSED LOW CIRCULATION FORMS OVER THE ERN PACIFIC...
AND THAT WILL RESULT IN A BUILDING HIGH PRESSURE SYSTEM OVER THE
STATE.  EXPECT DRY WEATHER AND ABOVE NORMAL TEMPS FOR NEXT SUNDAY
AND MONDAY...AND POSSIBLY INTO NEXT TUESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL NOON FOR MOST MOUNTAIN
          ZONES 4/9/10/12/13/17/18/19.
.UT...NONE.

&&

JOE/PF
Hazardous weather outlook, Feb 8, 5:10 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 AM MST TUE FEB 8 2005

COZ004-009-010-012-013-017>019-091200-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
510 AM MST TUE FEB 8 2005

...WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE MOUNTAINS OF
WESTERN COLORADO UNTIL NOON MST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN
COLORADO...

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF SNOW WILL CONTINUE THIS MORNING WITH NEW SNOWFALL
ACCUMULATIONS OF UP TO 4 INCHES. LOCAL SNOW SHOWERS WILL BE HEAVY AT
TIMES RESTRICTING VISIBILITY AND MAKING TRAVEL HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE NEXT CHANCE OF SNOW WILL BE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SEND IN ANY RAIN OR SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ002-005-007-008-014-021>023-091200-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
FOUR CORNERS/UPPER DOLORES RIVER-SAN JUAN RIVER BASIN-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
510 AM MST TUE FEB 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGH VALLEYS OF WESTERN
COLORADO...

.DAY ONE...TODAY AND TONIGHT...

AREAS OF SNOW WILL DIMINISH THROUGH THE MORNING. LOCAL ACCUMULATIONS
OF TWO INCHES ARE POSSIBLE...MAINLY NEAR THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE NEXT CHANCE OF RAIN AND SNOW IS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SEND IN ANY RAIN OR SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

UTZ022>025-027>029-091200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
510 AM MST TUE FEB 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE NEXT CHANCE OF RAIN AND SNOW IS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ001-003-006-011-020-091200-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-
510 AM MST TUE FEB 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF FAR WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED LIGHT SNOW SHOWERS WILL END THIS MORNING. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE NEXT CHANCE OF RAIN AND SNOW IS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RAMEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
February 8, 10:00 AM MST to 10:01 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441285.